Is there an interaction between cyclobenzaprine (Flexeril) and Sumatriptan (Imitrex)? I took a tablet of cyclobenzaprine 20 minutes ago and want to know if I can sumatriptan now?
Most pharmaceutical references do not list an interaction between cyclobenzaprine (Flexeril) and sumatriptan (Imitrex). There is a lack of documented cases in which an interaction has occurred. Having said that however, many clinicians will advise caution and monitoring when taking the combination together since they can both increase the same neurotransmitter, serotonin.
Cyclobenzaprine (Flexeral) has wide ranging effects on the body, which include an increase in serotonin, albeit to a minor degree. Cyclobenzaprine is thought to more strongly affect another neurotransmitter, norepinephrine. Sumatriptan (Imitrex) mainly works by acting as an agonist at one specific serotonin receptor that is associated with the relief of migraine headaches, not all serotonin receptors in the body.
Although both drugs affect serotonin, most references do not list an interaction with the two as they don't appear to increase the risk of what is known as serotonin syndrome, a potentially fatal adverse reaction that can happen when serotonin has been increased to a dangerous level in the body. The reaction is characterized by increased body temperature, sweating, agitation and tremors, among much else.
As a general rule, if you are on concomitant therapy with two drugs that affect serotonin, regardless of how strong, careful observation is advised, particularly during treatment initiation or when increasing dosages of either medication. We would advise you speak to your doctor or pharmacist about your concerns.